Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 152, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2001, 5:41 PM CDT for Lancaster County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2001, 5:41 PM CDT (22:41 UTC)
- Expired
- May 8, 2001, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:44 PM CDT | Hail 1 | Roca, NE | |
| May 8, 5:55 PM CDT | Hail 0.88 | Roca, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 082242 SVROMA NEC109-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 541 PM CDT TUE MAY 8 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA * UNTIL 615 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF SPRAGUE... OR ABOUT 10 MILES SOUTH OF LINCOLN...MOVING EAST AT 40 MPH. THIS DOES NOT INCLUDE THE CITY OF LINCOLN. * SOME LOCATIONS AFFECTED... BENNET...ROCA...HICKMAN LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4075 9683 4056 9676 4053 9646 4079 9646 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:10 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 8, 3:10 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 310 PM CDT TUE MAY 8 2001 FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF HEAVY RAINS THRU THU. SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL CAPE...A LTL OVR 100 J/KG. MSTR WAS DEEPER AT TOP...CU WAS ALSO STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO BE TRANSPORTED N. THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT 20A WAS APPROACHING A YKN-ODX LINE. QUESTIONS WERE HOW LONG AND HOW FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED THRU NERN NEBR DROPPG DWPTS INTO UPR 40S. DIURNAL BACKING OF SFC WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT WOULD DELAY ONSET A LTL. NEXT...ONCE CONVECTION GOT GOING...HOW FAR S...IF AT ALL...WOULD IT PUSH FNT SWD. STILL EVEN IF DEEPER MSTR DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND LATEST RUC NOW POINTS TO CNTRL NEBR. 12Z MODELS WERE CONSISTENT WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE DIFFERENCES IN FNTL PSN AND QPF. MOST NOTABLE WAS QPF DIFFERENCE BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM. AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED KEEPING PCPN N OF FCST AREA OVERNGT. IF CONVECTION WOULD INDEED DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN THREAT FOR PARTS OF THE AREA. USING COMPROMISE BTWN AVN AND ETA WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH ATTM. WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT. PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD. FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR WITH TEMPS SIMILAR TO THOSE OF TDA. RAISED HIGHS CNTRL/S TO GUID OR A LTL WARMER. ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S. SO UPPED POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S LATE AFTN INTO EVENING. MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM. WILL USE COMP IN GUID TEMPS FOR HIGHS. .OMA...NONE CHERMOK
In the hours before
Local storm report, May 8, 5:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT TUE MAY 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 E TECUMSEH NE .75 INCH HAIL
05/08/01 JOHNSONSpecial weather statement, May 8, 5:35 PM CDT, 6 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT TUE MAY 8 2001 STORM SPOTTERS MAY BE NEEDED THROUGH MID EVENING OVER SOUTHEAST NEBRASKA. THIS AREA IS GENERALLY SOUTH OF A LINE FROM SEWARD...TO NEBRASKA CITY. OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA...SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHEAST NEBRASKA...GENERALLY SOUTH OF A LINE FROM SEWARD...TO NEBRASKA CITY THROUGH MID EVENING. WITH THE LOSS OF DAYTIME HEATING...THE STORMS ARE EXPECTED TO DISSIPATE BETWEEN 8 AND 9PM. A FEW OF THE STORMS MAY BE SEVERE DURING THE EARLY EVENING HOURS...WITH LARGE HAIL BEING THE PRIMARY THREAT. SKERRITT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 48 min |
| May 8, 5:31 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 29 min |
| May 8, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.